Dermatologic Changes Associated With Interleukin 2 Administration

Anthony A. Gaspari, Michael T. Lotze, Steven A. Rosenberg, Jere B. Stern, Stephen I. Katz

Research output: Contribution to journalArticle

Abstract

We have prospectively evaluated the skin changes that occurred in ten patients who were undergoing immunotherapy with interleukin 2 (IL-2) and autologous lymphokine-activated killer cells to treat cancer. Serial skin biopsy specimens were obtained before therapy (baseline), during IL-2 administration, and during IL-2/lymphokine-activated killer cell infusion. All patients developed an eruption that was characterized by macular erythema, with burning and pruritus of the skin. It began after two or three days of IL-2 infusion and was usually localized to the head and neck; it occasionally became generalized (ie, erythroderma). The eruption resolved with desquamation within 48 to 72 hours after cessation of infusion of IL-2. Histologically, the changes were not specific. The only consistent immunohistological finding noted was the presence of DR + /Leu-4 + lymphoid cells surrounding blood vessels in the papillary dermis, with fewer of these cells in the epidermis. There was no difference between the clinical or histological features of the eruption that occurred with IL-2 alone and that which occurred with IL-2 and lymphokine-activated killer cell infusion, suggesting that the cutaneous effects were mediated by IL-2 alone.

Original languageEnglish (US)
Pages (from-to)1624-1629
Number of pages6
JournalJournal of the American Medical Association
Volume258
Issue number12
DOIs
StatePublished - Sep 25 1987
Externally publishedYes

Fingerprint

Interleukin-2
Lymphokine-Activated Killer Cells
Skin
Exfoliative Dermatitis
Erythema
Pruritus
Dermis
Epidermis
Immunotherapy
Blood Vessels
Neck
Head
Lymphocytes
Biopsy
Neoplasms

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Gaspari, A. A., Lotze, M. T., Rosenberg, S. A., Stern, J. B., & Katz, S. I. (1987). Dermatologic Changes Associated With Interleukin 2 Administration. Journal of the American Medical Association, 258(12), 1624-1629. https://doi.org/10.1001/jama.1987.03400120074028

Dermatologic Changes Associated With Interleukin 2 Administration. / Gaspari, Anthony A.; Lotze, Michael T.; Rosenberg, Steven A.; Stern, Jere B.; Katz, Stephen I.

In: Journal of the American Medical Association, Vol. 258, No. 12, 25.09.1987, p. 1624-1629.

Research output: Contribution to journalArticle

Gaspari, AA, Lotze, MT, Rosenberg, SA, Stern, JB & Katz, SI 1987, 'Dermatologic Changes Associated With Interleukin 2 Administration', Journal of the American Medical Association, vol. 258, no. 12, pp. 1624-1629. https://doi.org/10.1001/jama.1987.03400120074028
Gaspari, Anthony A. ; Lotze, Michael T. ; Rosenberg, Steven A. ; Stern, Jere B. ; Katz, Stephen I. / Dermatologic Changes Associated With Interleukin 2 Administration. In: Journal of the American Medical Association. 1987 ; Vol. 258, No. 12. pp. 1624-1629.
@article{1335d52c6ab04d5f96c0143a0ba0c841,
title = "Dermatologic Changes Associated With Interleukin 2 Administration",
abstract = "We have prospectively evaluated the skin changes that occurred in ten patients who were undergoing immunotherapy with interleukin 2 (IL-2) and autologous lymphokine-activated killer cells to treat cancer. Serial skin biopsy specimens were obtained before therapy (baseline), during IL-2 administration, and during IL-2/lymphokine-activated killer cell infusion. All patients developed an eruption that was characterized by macular erythema, with burning and pruritus of the skin. It began after two or three days of IL-2 infusion and was usually localized to the head and neck; it occasionally became generalized (ie, erythroderma). The eruption resolved with desquamation within 48 to 72 hours after cessation of infusion of IL-2. Histologically, the changes were not specific. The only consistent immunohistological finding noted was the presence of DR + /Leu-4 + lymphoid cells surrounding blood vessels in the papillary dermis, with fewer of these cells in the epidermis. There was no difference between the clinical or histological features of the eruption that occurred with IL-2 alone and that which occurred with IL-2 and lymphokine-activated killer cell infusion, suggesting that the cutaneous effects were mediated by IL-2 alone.",
author = "Gaspari, {Anthony A.} and Lotze, {Michael T.} and Rosenberg, {Steven A.} and Stern, {Jere B.} and Katz, {Stephen I.}",
year = "1987",
month = "9",
day = "25",
doi = "10.1001/jama.1987.03400120074028",
language = "English (US)",
volume = "258",
pages = "1624--1629",
journal = "JAMA - Journal of the American Medical Association",
issn = "0098-7484",
publisher = "American Medical Association",
number = "12",

}

TY - JOUR

T1 - Dermatologic Changes Associated With Interleukin 2 Administration

AU - Gaspari, Anthony A.

AU - Lotze, Michael T.

AU - Rosenberg, Steven A.

AU - Stern, Jere B.

AU - Katz, Stephen I.

PY - 1987/9/25

Y1 - 1987/9/25

N2 - We have prospectively evaluated the skin changes that occurred in ten patients who were undergoing immunotherapy with interleukin 2 (IL-2) and autologous lymphokine-activated killer cells to treat cancer. Serial skin biopsy specimens were obtained before therapy (baseline), during IL-2 administration, and during IL-2/lymphokine-activated killer cell infusion. All patients developed an eruption that was characterized by macular erythema, with burning and pruritus of the skin. It began after two or three days of IL-2 infusion and was usually localized to the head and neck; it occasionally became generalized (ie, erythroderma). The eruption resolved with desquamation within 48 to 72 hours after cessation of infusion of IL-2. Histologically, the changes were not specific. The only consistent immunohistological finding noted was the presence of DR + /Leu-4 + lymphoid cells surrounding blood vessels in the papillary dermis, with fewer of these cells in the epidermis. There was no difference between the clinical or histological features of the eruption that occurred with IL-2 alone and that which occurred with IL-2 and lymphokine-activated killer cell infusion, suggesting that the cutaneous effects were mediated by IL-2 alone.

AB - We have prospectively evaluated the skin changes that occurred in ten patients who were undergoing immunotherapy with interleukin 2 (IL-2) and autologous lymphokine-activated killer cells to treat cancer. Serial skin biopsy specimens were obtained before therapy (baseline), during IL-2 administration, and during IL-2/lymphokine-activated killer cell infusion. All patients developed an eruption that was characterized by macular erythema, with burning and pruritus of the skin. It began after two or three days of IL-2 infusion and was usually localized to the head and neck; it occasionally became generalized (ie, erythroderma). The eruption resolved with desquamation within 48 to 72 hours after cessation of infusion of IL-2. Histologically, the changes were not specific. The only consistent immunohistological finding noted was the presence of DR + /Leu-4 + lymphoid cells surrounding blood vessels in the papillary dermis, with fewer of these cells in the epidermis. There was no difference between the clinical or histological features of the eruption that occurred with IL-2 alone and that which occurred with IL-2 and lymphokine-activated killer cell infusion, suggesting that the cutaneous effects were mediated by IL-2 alone.

UR - http://www.scopus.com/inward/record.url?scp=0023239527&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023239527&partnerID=8YFLogxK

U2 - 10.1001/jama.1987.03400120074028

DO - 10.1001/jama.1987.03400120074028

M3 - Article

C2 - 3306005

AN - SCOPUS:0023239527

VL - 258

SP - 1624

EP - 1629

JO - JAMA - Journal of the American Medical Association

JF - JAMA - Journal of the American Medical Association

SN - 0098-7484

IS - 12

ER -